Kansas, 2006

Strong Wind in Kansas, September 21, 2006

September 21, 2006 · NWS TOP · 5 events in 5 counties and zones

5 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 3:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 3:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT THU SEP 21 2006

.DISCUSSION...

VERY ACTIVE NEXT FEW DAYS AS INTENSE UPPER LOW OVER SOUTHERN
COLORADO/NORTHERN NEW MEXICO PUSHES OUT INTO THE PLAINS...FOLLOW BY
ANOTHER SYSTEMS FRIDAY NIGHT INTO SATURDAY.

TEMPERATURES...WIND AND SEVERE WEATHER THREAT ALL CHALLENGES.  WATER
VAPOR SHOWS DEEP MOISTURE WRAPPING LOW WITH A NARROW BAND OF
SUBTROPICAL MOISTURE FROM CENTRAL TEXAS AND OKLAHOMA INTO EASTERN
KANSAS.  DEEP LEE SIDE SURFACE LOW OVER EASTERN COLORADO HAS STRONG
SOUTHEASTERLY FETCH OF WINDS.  TEMPERATURES WERE GENERALLY IN THE
MID TO UPPER 60S AT 3 AM WITH DEWPOINTS IN THE LOWER 50S.  PROFILERS
SHOWING 45 TO 50KTS OF WIND IN THE LOWER GATES UP TO AROUND H850 MB.
LOW LEVEL CONVERGENCE WITH THE NIGHT TIME JET DEVELOPED
THUNDERSTORMS OVER CENTRAL KANSAS LATE WEDNESDAY EVENING...WHILE
JUST A BIT LATER...WARM ADVECTION...ISENTROPIC LIFT STARTED
DEVELOPING THUNDERSTORMS OVER SOUTH CENTRAL KANSAS.  THE CLUSTER OF
STORMS HAS PUSHED NORTHEAST ACROSS THE ENTIRE CWA DURING THE
OVERNIGHT WITH BANDS OF THUNDERSTORMS REDEVELOPING TO THE SOUTHWEST.

ALTHOUGH LOW LEVEL RH FIELDS NOT ALL THAT IMPRESSIVE WITH DEWPOINTS
IN THE LOW TO MID 50S...THE STRONG DYNAMICS AND LOW LEVEL
CONVERGENCE ALL LEADING TO A DEEP LEVEL OF LIFT.  CONSIDERABLE LIFT
WITH THE SYSTEM TO CONTINUE THROUGH THE DAY AND INTO NIGHT TIME
PERIOD.  FOLLOW GENERALLY THE GFS WITH EVOLUTION OF SYSTEM AS IT HAS
HAD THE MOST CONSISTENT TRACK.  EXPECTING A DIURNAL BREAK IN THE
PRECIPITATION LATE MORNING TO EARLY AFTERNOON...BUT GFS STILL
SHOWING STRONG VERTICAL MOTIONS DURING THE AFTERNOON AND EVENING
HOURS.  WITH THE INTENSE SHEAR...AROUND 50KTS THROUGH 6KM...AND
AFTERNOON AND EARLY EVENING INSTABILITY WITH COOLER AIR COMING IN
ALOFT...WILL GIVE THE POTENTIAL FOR SUPERCELLS...MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS.  PRECIPITABLE WATER IN THE MODEST 1
TO 1.5 RANGE BUT TRAINING OF STORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL.  WILL COVER ALL THE ABOVE IN THE HWO.  OTHERWISE FOR THE
DAY...WITH H850 MB WINDS IN THE 50 TO 55 KT RANGE...FOR MUCH OF THE
AREA...HAVE ISSUED A WIND ADVISORY FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70...THROUGH THE DAY.  THINK CLOUDS AND PRECIPITATION
WILL HAMPER MIXING NORTH OF THE INTERSTATE.  TOUGH DECISION ON HIGHS
AS ALL THE GUIDANCE LOOKS LOW GIVEN EARLY MORNING TEMPS.  WENT UPPER
60S NORTH TO LOWER 70S SOUTH AT THIS POINT.

FOR TONIGHT...UPPER TROUGH EJECTS EAST AS NEXT SYSTEM WITH A 130KT
JET DIVES DOWN THE PACIFIC COAST.  KEPT LIKELY POPS NORTHEAST DURING
THE EVENING HOURS...WITH THUNDERSTORM CHANCES DIMINISHING AFTER
MIDNIGHT INTO 20 TO 40 PERCENT RANGE...SOUTHWEST TO NORTHEAST.  LOWS
TONIGHT FROM THE LOWER 50S NORTHWEST TO UPPER 50S SOUTHEAST.

ON FRIDAY...GFS SHOWING DRY SLOT ACROSS THE CWA BUT KEPT SOME LOW
CHANCE POPS FOR THE NORTHERN AND EASTERN COUNTIES WHERE AFTERNOON
INSTABILITY COULD KICK OFF SOME SHOWERS.  HIGHS FRIDAY IN THE LOWER
70S NORTH TO MID TO UPPER 70S SOUTH.

FRIDAY NIGHT INTO SATURDAY...NEXT SHORTWAVE PLOWS THROUGH THE AREA
OVERRUNNING SURFACE BOUNDARY.  BEST LIFT LOOKS TO BE AFTER MIDNIGHT
FRIDAY SO WENT WITH JUST SLIGHT CHANCE FRIDAY EVENING...INCREASING
INTO THE 40 PERCENT RANGE AFTER MIDNIGHT INTO SATURDAY AS UPPER WAVE
GRADUALLY MOVES ACROSS THE CWA.  CLOUDS AND PRECIP KEEP TEMPS HOLD
HIGHS BACK INTO THE UPPER 60S TO LOWER 70S.  WRAP AROUND MOISTURE
MAINLY NORTH AND EAST OF THE AREA SATURDAY NIGHT...BUT LATER SHIFTS
MAY HAVE TO REFINE THIS IF LOW IS SLOWER TO EXIT.

REST OF WEEKEND AND EARLY NEXT WEEK FORECAST LEFT THE SAME.  DRY.
TEMPERATURES MODERATE BACK INTO THE MID TO UPPER 70S FOR HIGHS.
LOWS IN THE MIDDLE 40S SUNDAY MORNING...BACK TO THE LOW TO MID 50S
BY WEDNESDAY MORNING.  LATEST GFS HINTING OF ANOTHER BOUNDARY
PUSHING SOUTH WITH NORTHWEST FLOW SHORTWAVE ON WEDNESDAY...SOME FOR
LATER SHIFTS TO MONITOR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FROM 7 AM TO
7 PM FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&

PF
Hazardous weather outlook, Sep 21, 5:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
614 AM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-221100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
614 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY THROUGH EVENING
HOURS TONIGHT...BEFORE GRADUALLY DIMINISHING IN COVERAGE AFTER MIDNIGHT.
SOME OF THE THUNDERSTORMS...MAINLY DURING THE AFTERNOON INTO THE
EARLY EVENING HOURS...COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREAT. IN ADDITIONAL LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE NORTHERN COUNTIES
WHERE STORMS MAY TRACK OVER THE SAME AREA AND CREATE RUNOFF
PROBLEMS.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO EARLY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Ottawa

When
September 21, 6:00 AM CST to 6:00 PM CST
Where
Ottawa forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Dickinson

When
September 21, 6:00 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Strong Wind, Geary

When
September 21, 6:00 AM CST to 6:00 PM CST
Where
Geary forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
September 21, 6:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Strong Wind, Wabaunsee

When
September 21, 6:00 AM CST to 6:00 PM CST
Where
Wabaunsee forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533366, 5533367, 5533368, 5533369, 5533370.